CD30 Positive Lymphomatoid Angiocentric Drug Reactions: Characterization of a Series of 20 Cases

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Lymphomatoid drug reactions are atypical T cell cutaneous lymphocytic infiltrates induced by pharmacological therapy. Due to phenotypic abnormalities, clonality, and their close clinical and morphologic resemblance to T cell lymphomas, these eruptions have been categorized as drug-associated reversible granulomatous T cell dyscrasias.

Design:

A total of 20 cases were encountered in which a diagnosis of CD30+ lymphomatoid drug reaction was rendered.

Results:

There were 11 women and 9 men ranging from 31 to 86 years of age presenting with a sudden onset often generalized cutaneous papular eruption. Two patients had vasculitic lesions. In all cases, a positive drug history was elicited and in most the initiation of the drug was temporally associated with the cutaneous eruption. Among the implicated drugs were statins (6 cases), immunomodulators (4 cases), ACE inhibitors (3 cases), antibiotics (3 cases), chemotherapy agents (3 cases), and antidepressants (1 case). Biopsies demonstrated a similar morphology, namely a superficial angiocentric lymphocytic infiltrate containing many immunoblasts. Tissue eosinophilia, interface dermatitis, and supervening eczematous changes in the overlying epidermis were observed in most cases. In all cases, the angiocentric infiltrate was highlighted by CD3, CD30, and CD4. Cytotoxic protein granule expression or monoclonality was not observed. In all cases, there was improvement or complete regression of the eruption upon drug modulation.

Conclusion:

The CD30 positive lymphomatoid angiocentric drug reaction poses a diagnostic challenge because of its close resemblance to type A lymphomatoid papulosis and potential confusion with a peripheral T cell lymphoma with large cell transformation.

Related Topics

    loading  Loading Related Articles